Texas, 2007

Funnel Clouds in Texas, May 11, 2007

May 11, 2007 · NWS HGX · 2 events in 2 counties and zones

The environment was conducive to the formation of late morning funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

The environment was conducive to the formation of late morning funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 11, 2:57 AM CST, 6 hours 16 minutes earlier.

Area forecast discussion, May 11, 2:57 AM CST, 6 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
357 AM CDT FRI MAY 11 2007

DISCUSSION... A PESKY UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER
OVER SOUTHEAST TEXAS TODAY. THERE ARE SEVERAL FACTORS THAT FAVOR
PRECIPITATION TODAY. THESE PARAMETERS INCLUDE: RELATIVELY COLD AIR
ALOFT COUPLED WITH DAYTIME HEATING AND WEAK LOW LEVEL CONVERGENCE.
PREFER THE EXPERIMENTAL WRF OVER THE OPERATIONAL GFS/NAM. THE WRF
SHUTS OFF THE PRECIPITATION THIS MORNING AND REDEVELOPS RAIN
DURING PEAK HEATING THIS AFTERNOON. THE AIR MASS WAS WORKED OVER
RATHER VIGOROUSLY LAST EVENING AND FEEL IT WILL TAKE A WHILE FOR
THE ATMOSPHERE TO RECHARGE. MOST OF THE AFTERNOON PRECIPITATION
WILL DEVELOP ON THE WEST SIDE OF THE UPPER LOW. FORECAST SOUNDINGS
STILL RATHER POTENT AND THE AIR MASS IS UNCAPPED.

DESPITE SOME FAVORABLE INGREDIENTS FOR RAIN...250 MB WINDS ARE
UNFAVORABLE TODAY AND THIS IS COULD PROVIDE ENOUGH SUBSIDENCE TO
SQUASH RAIN CHANCES. THE UPPER LEVEL WINDS ARE STRONGLY CONFLUENT
AND SOUTHEAST TEXAS LIES IN THE LEFT REAR QUAD OF THE JET (AGAIN
UNFAVORABLE). AT THIS TIME...AM NOT SURE WHICH PARAMETER WILL
ULTIMATELY DOMINATE BUT THINK STRONG LAPSE RATES... LINGERING
MOISTURE...WEAK LOW LEVEL CONVERGENCE AND DAYTIME HEATING CAN
COMPENSATE FOR THE LESS THAN FAVORABLE UPPER LEVEL WINDS.

A WEAK AND BROADLY DEFINED UPPER LEVEL TROUGH WILL LINGER OVER
SOUTHEAST TEXAS THROUGH THE WEEKEND. WILL MAINTAIN RAIN CHANCES
MAINLY DURING THE AFTERNOON AND EVENING. THERE IS STILL A HINT OF
TROFFINESS LINGERING OVER THE AREA MON/TUES BUT PWS DROP SO FEEL
RAIN CHANCES WILL BE LOWER. A COOL FRONT IS PROGGED TO CROSS THE
AREA WEDNESDAY NIGHT. PWS INCREASE TO 1.8 INCHES AND LOW LEVEL
CONVERGENCE IS FORECAST TO BE RATHER STRONG. WILL GO WITH CHANCE
POPS FOR NOW BUT AM NOT CONFIDENT FRONT WILL MAKE IT THROUGH.
UKMET/ECMWF LEND SUPPORT TO THE GFS SOLUTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      83  63  85  65  85 /  30  30  30  20  20
HOUSTON (IAH)              82  64  85  65  85 /  30  30  20  20  20
GALVESTON (GLS)            80  69  81  71  81 /  30  30  20  10 10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...43
Hazardous weather outlook, May 11, 4:17 AM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
517 AM CDT FRI MAY 11 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-121030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
517 AM CDT FRI MAY 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM WILL DRIFT EAST OF
SOUTHEAST TEXAS TODAY. CONDITIONS HAVE STABILIZED SOMEWHAT IN THE
WAKE OF LAST NIGHTS CONVECTION. DAYTIME HEATING...COUPLED WITH
MODERATE INSTABILITY AND LINGERING MOISTURE WILL PRODUCE
ADDITIONAL SHOWERS AND THUNDERSTORMS...MAINLY THIS AFTERNOON AND
EVENING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED
PULSE SEVERE STORM COULD DEVELOP DURING THE EARLY EVENING HOURS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE DUE TO SOME POTENTIAL FOR
TRAINING STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 3 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Galveston

When
May 11, 9:13 AM CST to 9:15 AM CST
Where
Galveston County, Dickinson
Reported by
NWS Employee
Coordinates
29.470, -95.050

Funnel cloud was sighted to the east of the National Weather Service forecast office.

Funnel Cloud, Brazoria

When
May 11, 10:34 AM CST
Where
Brazoria County, 6 mi SW of Alvin
Reported by
Trained Spotter
Coordinates
29.359, -95.320

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32205, 32207.